Drug reactions: minocycline pigmentation: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: minocycline pigmentation

Sample item

A woman treated with minocycline for acne for 3 years has blue-grey discolouration of the shins and old acne scars. Which statement is correct?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Minocycline can cause blue-black or blue-grey skin, nail, scleral and tooth pigmentation

Minocycline pigmentation has several patterns, including blue-black macules in scars, blue-grey patches on the shins and a muddy-brown sun-exposed pattern. It may also pigment nails, teeth, sclerae and mucosa. It fades slowly after stopping and can respond to Q-switched lasers.

Option by option

  • A. It is caused by silver deposition

    Silver deposition causes argyria, a different cause.

  • B. Minocycline can cause blue-black or blue-grey skin, nail, scleral and tooth pigmentation (correct)

    Correct. Minocycline produces blue-grey pigmentation in several sites.

  • C. The pigmentation is always due to melanoma

    The pigmentation is a drug effect, not melanoma.

  • D. It indicates Addison disease

    Addison disease causes diffuse tanning with mucosal pigmentation.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is B, Minocycline can cause blue-black or blue-grey skin, nail, scleral and tooth pigmentation. Minocycline pigmentation has several patterns, including blue-black macules in scars, blue-grey patches on the shins and a muddy-brown sun-exposed pattern.

Why is "It is caused by silver deposition" not the answer?

Silver deposition causes argyria, a different cause.

Why is "The pigmentation is always due to melanoma" not the answer?

The pigmentation is a drug effect, not melanoma.

Why is "It indicates Addison disease" not the answer?

Addison disease causes diffuse tanning with mucosal pigmentation.

What concept does this question test?

It tests Drug reactions: minocycline pigmentation in Dermatology. It may also pigment nails, teeth, sclerae and mucosa. It fades slowly after stopping and can respond to Q-switched lasers.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: minocycline pigmentation?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.